Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Seasonique issues
avatar
toscakat posted:
I've been on seasonique for 2 years now. During the last 2 packs of pills I have started to spot & almost have a light period for the last 3 weeks of the pack. Then I'd have a period so I ended up bleeding for a total of 4 weeks. I'm almost to that point in this next pack & then I have a doctors appointment. My question is this...I have some extra higher dose birth control pills. If I took those when I started to spot would it stop that from happening? I know this is a terrible reason but my boyfriend is going to be moving away towards the end up December. I really want to enjoy the last few weeks with him. I don't want to not be able to do anything because I'm bleeding for a month. I'm not sure my emotions can handle bleeding for a month and him moving away at the same time either. If anybody can give any insight I'd appreciate it.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear toscacat: Given what you have shared I would doubt that this is breakthrough bleeding (BTB) due to an STD or taking pills late. Over the years MANY women using birth control pills have written us stating that being under stress seems to prompt BTB. Sadly, there are no published studies supporting this idea. I wish someone would chose this as a research paper topic so I could give you a definitive answer as to whether emotional distress can cause BTB.

Another possible reason is related to long cycle pill regimens. Over time the lining of the uterus gets very thinned out and that can make the lining more easy to destabilize. The cure is to have the woman stop her pills for a week and have an orderly bleed then restart.

Again there are no studies about adding a higher dose pill to an existing regimen to stop BTB. Some GYNs will use a double pill/day regimen to try and stop BTB, but there is no way to ensure the BTB will stop. Another option would be to substitute the higher dose pill for a lower dose. This could be less likely to create nausea from doubled up pills.

Honestly toscakat I would suggest that you phone the GYN or clinic who prescribes your pills and ask their advice about the late cycle BTB. They know your entire medical history.

I can only imagine (from my own life experience) how hard it must be to have someone you love move away. If the BTB persists you can either accept the mess after sex (you love each other, right?) or you can get one of the menstrual cups (eg the "Instead" product) and leave that in during intercourse to collect breakthrough bleeding. Remove and clean after use.

Yours,
Jane
 
avatar
toscakat replied to Jane Harrison Hohner, RN, RNP's response:
Thank you for the reply. I have an appointment with my doctor the second week of December. My bf went home for the holiday so I ended up letting myself have a regular period. That is what I did the last time. I'm thinking maybe the dosage isn't strong for me so that's why I'm having the break thru bleeding. I know the last time I switched pills my doctor said my body had become used to them so I just needed to alter the dosage. Maybe the same thing is happening. I was switched to the seasonique due to severe migraines. The hope was that I would at least be able to avoid menstrual migraines since I get them during my period plus other random times. I really like the 4 period a year thing so I hate to switch back to having a period every month. One less migraine a month is a blessing. Thanks again!
 
avatar
Jane Harrison Hohner, RN, RNP replied to toscakat's response:
Dear toscakat: If you have migraines, staying with a lower dose birth control pill (BCP) may still be the right thing to do. Virtually any BCP can be used in an extended regimen so perhaps your GYN will decide to change the brand/formula. Be sure and ask for treatment options to try when you do develop prolonged breakthrough bleeding. In my personal OPINION there is an increased risk for breakthrough bleeding on long cycle options as opposed to monthly "Pill period" regimens.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
50 of 100 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.